Cannabinoids can induce seizures
Marijuana is a widely used drug of abuse. Seizures have been found to be associated with using this drug.
Marijuana has become the most regularly abused drug worldwide, reports the University of Tsukuba. The synthetic cannabinoids are of higher potency and are more difficult to detect in drug screenings than natural marijuana.
Olga Malyshevskaya and Yoshihiro Urade of the International Institute for Integrative Sleep Medicine at the University of Tsukuba have discovered that life-threatening seizures can be induced with natural 9-tetrahydrocannabinol in mice. 9-THC is the primary constituent of marijuana. The synthetic cannabinoid JWH-018, which is the main component of synthetic blend “Spice”, can also induce seizures in mice.
Malyshevskaya says this is an important study because without being aware of the potential to have a severe adverse effect from cannabinoids people generally see marijuana as being a soft drug that does not pose a danger to health. Furthermore, the use of synthetic cannabinoids along with the associated complications in people has been increasing worldwide. People have been synthesizing new variants of cannabinoids in order to evade regulatory agencies which leads to structures which have minimal information on their pharmacology and the potential harm they can cause.
It has been suggested that emergency room physicians should always give consideration to seizure activity in patients who have a history of being intoxicated with cannabinoids. Because of the increases in cannabis potency over the years the number of clinical cases which involve marijuana intoxication have been on the rise.
Scientific Reports has published this study. The most widely used recreational drugs are natural cannabinoids and their synthetic substitutes. Research shows that cannabinoids can cause dangerous seizures and represent an emerging threat to public health. Clearly it is not a good idea to assume that using marijuana and synthetic cannabinoids is safe. These are powerful drugs which may cause seizures.